Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Indianapolis, IN

May 19, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2005, 7:42 PM EST for 4 counties in Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:42 PM EST (00:42 UTC)
Expired
May 19, 2005, 8:30 PM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM ESTTornado WatchSPC7 hr
May 19, 4:50 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200042
SVRIND
INC011-045-107-157-200130-
/O.NEW.KIND.SV.W.0084.050520T0042Z-050520T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EST THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BOONE COUNTY IN CENTRAL INDIANA
  NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA
  MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE
  SOUTHWESTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 830 PM EST

* AT 741 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF SHADELAND...OR ABOUT 13 MILES WEST OF LAFAYETTE...AND
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADELAND AROUND 750 PM EST
  WINGATE AROUND 755 PM EST
  LINDEN AROUND 800 PM EST
  ALAMO AROUND 810 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4046 8700 4027 8733 3988 8701 4001 8655

$$

DS
2 follow-up statements
000 
WWUS53 KIND 200058
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST THU MAY 19 2005

INC011-045-107-157-200130-
/O.CON.KIND.SV.W.0084.000000T0000Z-050520T0130Z/
BOONE-FOUNTAIN-MONTGOMERY-TIPPECANOE-
757 PM EST THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EST FOR WEST
CENTRAL BOONE...MONTGOMERY...EAST CENTRAL FOUNTAIN AND SOUTHWESTERN
TIPPECANOE COUNTIES...

AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEW RICHMOND...OR ABOUT 12 MILES SOUTHWEST OF
LAFAYETTE...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDEN AROUND 805 PM EST
  CRAWFORDSVILLE AROUND 815 PM EST
  DARLINGTON AROUND 820 PM EST

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL IN THE PINE VILLAGE AREA AROUND 730 PM. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
THURSDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4036 8693 4019 8728 3988 8701 4001 8655

$$

DS
000 
WWUS53 KIND 200113
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST THU MAY 19 2005

INC011-045-107-157-200130-
/O.CON.KIND.SV.W.0084.000000T0000Z-050520T0130Z/
BOONE-FOUNTAIN-MONTGOMERY-TIPPECANOE-
813 PM EST THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EST FOR WEST
CENTRAL BOONE...MONTGOMERY...EAST CENTRAL FOUNTAIN AND SOUTHWESTERN
TIPPECANOE COUNTIES...

AT 812 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR LINDEN...OR ABOUT 9 MILES NORTH OF
CRAWFORDSVILLE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALAMO AROUND 820 PM EST
  CRAWFORDSVILLE AROUND 825 PM EST
  DARLINGTON AROUND 830 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
THURSDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4036 8693 4019 8728 3988 8701 4001 8655

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, May 19, 2:33 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS WILL BE WITH THE THREAT OF STRONG THUNDERSTORMS THIS
EVENING AND THEN PRECIPITATION CHANCES EARLY NEXT WEEK AS UPPER LOW
MOVES ACROSS LOWER GREAT LAKES INTO OHIO VALLEY.

A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN 2/3 OF OUR FORECAST
AREA UNTIL 02Z. AIRMASS HAS BEEN DESTABILIZING ACROSS WESTERN AND
SOUTHERN INDIANA.  0-3KM HELICITIES ARE IN EXCESS OF 250 M2/S2
ACROSS CENTRAL INDIANA AND TEMPERATURE GRADIENT FROM MID 60S OVER
CENTRAL INDIANA TO THE LOWER 80S IN FAR SOUTHWEST IS ACTING LIKE A
MINI-WARM FRONT WHICH IS CAUSING MORE CONVECTION TO DEVELOP.
BELIEVE THUNDERSTORM THREAT WILL BE FROM CELLS OVER WEST CENTRAL
INDIANA AND WILL ALSO HAVE TO WATCH CELLS DEVELOPING OVER NORTHERN
ILLINOIS LATER ON AS IT DEVELOPS SOUTHEASTWARD PER 12Z 12KM NAM.

SURFACE LOW OVER SOUTHEAST MINNESOTA WILL TRACK TO SOUTHWEST INDIANA
BY 12Z PER NAM AND GFS MODELS. WILL MENTION SLIGHT CHANCE OF SHOWERS
FAR SOUTHEAST EARLY FRIDAY MORNING AND THEN DRY UNTIL LATE SUNDAY AS
NEXT COLD FRONT APPROACHES OUR AREA. WILL MENTION CHANCE OF
THUNDERSTORMS ALL AREA BY SUNDAY AFTERNOON.

IN LATER PERIODS USED A BLEND GFS AND SPC NUMBERS. WILL MENTION
SLIGHT CHANCE OF SHOWERS MAINLY NE ZONES AS UPPER LOW MOVES TOWARDS
OHIO. WILL USE A BLEND OF MET AND MAV TEMPERATURES. REST OF
DISCUSSION CUT SHORT DUE TO ONGOING SEVERE WEATHER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, May 19, 5:35 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

In the hours before

Local storm report, May 19, 5:29 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     WESTPORT                39.18N 85.58W
05/19/2005                   DECATUR            IN   AMATEUR RADIO

            14 INCH LIVE TREES WERE UPROOTED BY THUNDERSTORM WINDS.

&&

NIELD
Local storm report, May 19, 6:22 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             BEDFORD                 38.86N 86.49W
05/19/2005  0.75 INCH        LAWRENCE           IN   AMATEUR RADIO

            DIME SIZE HAIL WAS REPORTED IN BEDFORD.

&&

NIELD
Local storm report, May 19, 6:50 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       CROTHERSVILLE           38.80N 85.84W
05/19/2005  5.60 INCH        JACKSON            IN   OFFICIAL NWS OBS

            5.60 INCHES OF RAIN REPORTED BY A LARC SITE CRHI3.

&&

NIELD
Special weather statement, May 19, 6:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EST THU MAY 19 2005

INZ051>057-060>065-067>072-200029-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
VIGO-
INCLUDING THE CITIES OF...BEDFORD...BLOOMINGTON...COLUMBUS...
SEYMOUR...SHELBYVILLE...TERRE HAUTE AND VINCENNES
654 PM EST THU MAY 19 2005

...TORNADO WATCH 291 HAS BEEN CANCELLED...
THUNDERSTORMS HAVE PUSHED SOUTH OF CENTRAL INDIANA AND CONDITIONS ARE
NO LONGER FAVORABLE FOR TORNADOES. THUS TORNADO WATCH 291 HAS BEEN
CANCELLED.

PUMA
Local storm report, May 19, 7:38 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     PINE VILLAGE            40.45N 87.25W
05/19/2005  60 MPH           WARREN             IN   AMATEUR RADIO

            60 MPH ESTIMATED WIND GUST REPORTED IN PINE VILLAGE.

&&

NIELD
Local storm report, May 19, 7:39 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
739 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             PINE VILLAGE            40.45N 87.25W
05/19/2005  1.75 INCH        WARREN             IN   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED IN PINE VILLAGE. REPORT
            RELAYED BY INDIANA STATE POLICE.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:23 PM ESTSevere Thunderstorm WarningINDFountain, Hendricks, Montgomery, Putnam52 min
May 19, 9:03 PM ESTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam43 min
May 19, 9:54 PM ESTSevere Thunderstorm WarningINDBrown, Monroe, Morgan36 min
May 19, 10:22 PM ESTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo23 min
May 19, 11:20 PM ESTSevere Thunderstorm WarningINDLawrence25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.